Hail, Bourbon
- When
- April 7, 8:36 PM CST
- Where
- Bourbon County, 3.01 mi NE of Bronson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.930, -95.030
A strong cold front developed severe thunderstorms with large hail across southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A strong cold front developed severe thunderstorms with large hail across southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 7, 5:56 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 656 PM CDT Tue Apr 7 2015 .SHORT TERM...(Through Tonight) Issued at 322 PM CDT TUE APR 7 2015 A general decrease in cloudiness has been observed on VIS SAT this afternoon. Temperatures have quickly warmed into the 70s and even lower 80s across portions of the Missouri Ozarks and far Southeast Kansas. Short term forecast guidance indicates a mid-level wave will continue to eject northeastward across Kansas and into western portions of Missouri this evening. The atmosphere, albeit significantly capped from an advecting elevated mixed layer (EML), will be moderately unstable as the wave moves overhead tonight. Mesoscale guidance continues to signal the possibility of convection developing later tonight across southeast Kansas and western Missouri as the LLJ ramps up after sunset. If the cap is breached, severe weather will become a concern with the primary threat tonight being large hail. Tornadic threat should be on the lower end as surface winds veer. Greater CIN and eventual decay of LLJ Wednesday morning will limit the longevity of storm evolution downstream. .LONG TERM...(Wednesday through Tuesday) Issued at 322 PM CDT TUE APR 7 2015 Severe weather risk will continue Wednesday and Thursday. Each day poses its own forecast intricacies. For Wednesday, any lingering convection from last night should dissipate in an orderly fashion during the morning hours. At least partial clearing will yield another warm afternoon with highs around 80 (give or take a few degrees). EML will remain in place and will need to look at the location of any boundaries to help focus thunderstorm development as we head into the afternoon. Short range models do differ in how the cap will (or will not) erode, with the NAM the most bullish in eliminating the cap by midday. This seems a bit fast given the time of arrival of larger scale features (low level jet, upper level jet, mid level height falls, etc.) The bottom line is that there will be ample shear and instability once the cap does break, which will most likely be late Wednesday afternoon/evening for areas west of Highway 65 and north of I-44. Hail and damaging winds will be the main severe weather risks, with hail in excess of golf balls possible with supercell storms. The tornado risk will be a mesoscale challenge. At this point it is a limited risk, but the presence of any boundaries and an increasing low level jet Wednesday evening are items to keep an eye on. For Thursday, the main system will move into the Midwest and send a cold front into the region. Shear will once again be plentiful and modest instability is expected in the warm sector ahead of the cold front. The storm mode looks to be more linear with this system, with damaging wind and the potential for a few tornadoes given favorable 0-3km shear vector orientation. The 12z suite of model output is a bit faster with exiting this system Thursday night and have sped the timing up accordingly. Friday and Saturday will feature cooler, drier and quieter conditions. Unfortunately five wave charts keep the Midwest firmly in southwest flow aloft. As a result, any break in this active pattern will be brief with rain chances increasing again Sunday into Monday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 650 PM CDT TUE APR 7 2015 For the KSGF/KJLN/KBBG tafs: As sfc front over eastern KS will remain west of the area. Looking for possible tstm development near the front in the near term, but for now will not hit tstm chances too hard in the tafs. Should see lower ceilings develop toward 04z-06z with some low level nighttime cooling and already abudant moisture. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Frye LONG TERM...Gagan AVIATION...DSA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 908 PM CDT TUE APR 7 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090215- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 908 PM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. SIGNIFICANT HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. DISCUSSION... A FEW SEVERE THUNDERSTORMS ARE EXPECTED OVER PARTS OF SOUTHEAST KANSAS INTO PARTS OF SOUTHWEST AND WEST CENTRAL MISSOURI THROUGH 2 AM. LARGE HAIL UP TO THE SIZE OF BASEBALLS IS THE PRIMARY THREAT WITH THE STRONGEST STORMS...ALTHOUGH DAMAGING WIND GUSTS AND A TORNADO WILL BE POSSIBLE THIS EVENING WHILE INSTABILITY REMAINS FAIRLY STRONG. ADDITIONAL WEAKENING STORMS ARE THEN EXPECTED TO SPREAD EAST OVER PARTS OF CENTRAL AND SOUTHERN MISSOURI. LARGE HAIL WILL BE THE MAIN EXPECTED HAZARD WITH THESE ADDITIONAL STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. GUSTY SOUTH TO SOUTHWESTERLY WINDS WILL OCCUR EACH DAY THROUGH THURSDAY AND COULD GUST TO NEAR 30 MPH AT TIMES. THE SETUP WILL BE FAVORABLE FOR STRONG TO SEVERE STORMS ACROSS A LARGE PORTION OF THE CENTRAL UNITED STATES FROM WEDNESDAY AND THURSDAY. SCATTERED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS AND A FEW TORNADOES ARE POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. THE MAIN STORM SYSTEM WILL MOVE THROUGH THE AREA ON THURSDAY. A LINE OF STRONG TO SEVERE STORMS WILL MOVE ACROSS THE AREA AND POSE A RISK OF DAMAGING WIND GUSTS AND A FEW TORNADOES. THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY INTO MONDAY ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED OVER PARTS OF SOUTHEAST KANSAS INTO PARTS OF CENTRAL AND SOUTHWEST MISSOURI TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562003, 562004, 562005, 562006, 562007, 562008.